Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS State College, PA

May 9, 2019Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 9, 2019, 9:06 PM EDT for Somerset County, Pennsylvania. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2019, 9:06 PM EDT (01:06 UTC)
Expired
May 9, 2019, 11:00 PM EDT
In force
114 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:30 PM EDTFLASH FLOODHollsopple, PAHEAVY LOCALIZED RAINFALL FLOODED ROADWAYS AND BASEMENTS IN THE AREA — EVACUATIONS OF 21 HOMES ON GILBERT HOLLOW ROAD AND THE SOMERSET PIKE DUE TO A POTENTIAL EARTH SLIDE. BY 1144 PM THE EVACUATION ORDER WAS LIFTED AND THE AREA WAS SECURED WITH ROCKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS51 KCTP 100106
FFWCTP
PAC111-100300-
/O.NEW.KCTP.FF.W.0001.190510T0106Z-190510T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
906 PM EDT Thu May 9 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northwestern Somerset County in south central Pennsylvania...

* Until 1100 PM EDT.

* At 902 PM EDT, Doppler radar indicated several training showers 
  and thunderstorms moving northeast along Laurel Ridge and 
  producing heavy rain across the warned area. Between 1.5 and 2 
  inches of rain have already fallen over the past several hours on 
  Laurel Ridge from near Seven Springs to just west of Jennerstown 
  and Jerome. Flash flooding is expected to begin shortly.

Excessive rainfall over the warned area will also cause a few mud 
slides near steep terrain. The mud slide can consist of rock, mud, 
vegetation and other loose materials.

Additional rainfall amounts of around one half of an inch are 
expected between 9 pm and 10 pm in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.

Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4009 7925 4012 7921 4011 7919 4012 7917
      4016 7916 4018 7913 4020 7913 4029 7905
      4029 7898 4027 7889 4024 7889 4014 7901
      4002 7924 4001 7931

$$

Lambert/Fitzgerald/Evanego

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:48 PM EDT, 18 minutes earlier.

Area forecast discussion, May 9, 8:48 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
848 PM EDT Thu May 9 2019

.SYNOPSIS...
A stalled frontal boundary south and west of the region has kept
low clouds over the region today. Showers sparking out ahead of
an approaching system will move across the western half of
central PA this afternoon and then move eastward this evening
into Friday morning. The moist southeast flow has kept cloudy
and locally drizzly conditions over the region and will continue
to do so through the east through tonight. Tomorrow will bring
a chance of showers and thunderstorms in the morning as the warm
front lifts northward into NY state, followed by a cold front
swinging across Pennsylvania tomorrow afternoon that will bring
scattered thunderstorms with it. High pressure will briefly pass
to the north Saturday before another storm system crosses the
region Sunday and Sunday night.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Southerly flow along the quasi stationary boundary continues to
keep moisture over the region through the afternoon. Areas on
the SE facing slopes and ridges will see patchy drizzle and
light showers with upwards of a tenth of an inch of
precipitation this afternoon and early evening.
The front will slowly drift northward as the day progresses. The
clouds through the west will slowly lift. However the showers
and low topped storms moving north through the western half of
the state will have trouble creeping into central PA due to the
higher areas of CIN and cloudy skies and more stable air.

However that should slowly erode as the evening continues which
will allow the showers and storms to infiltrate the region late
afternoon into the early evening.

Cooler conditions still expected over the eastern half of the
region with temperatures between 65-70F across the Alleghenies
near to the west of Route 219. Temperatures over the far east
continues to struggle to reach 60 in the northeast and should
hold in the low 60s.
 Due to the cloudy skies and the showers, expect minimum
temperatures to remain fairly warm. Ranging from the mid 50s in
the Northeast to the low 60s elsewhere.
 The heaviest rain threat appears to be mainly confined to
areas west and north of PA, however due to being on the
outskirts of the rainfall, the Northwest Mountains are in the
slight risk of excessive rainfall Thursday night into Friday
morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The warm front stays well south of the area tonight before
finally lifting north on Friday. Tomorrow will be dominated by
a low pressure system that will bring successive fronts
tomorrow. The first will be a warm front that will finally
lift northward Friday morning. This will bring showers with
perhaps enough instability for scattered thunderstorms through
the central mountains.

Clearing skies behind the warm front should spur temperatures
up into the 70s for all but the NW Mountains. That will be due
to earlier FROPA and highs in the mid to upper 60s. As the Cold
front crosses PA Friday morning and afternoon the model
consensus indicates moderate CAPE and some favorable shear ahead
of the front.

SPC has all of my area in MRGL outlook for a threat of some
strong storms.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Front moves south of the region Friday into and Saturday. High
pressure building to the north will provide a brief period of
dry weather, though it will be cooler once again, with highs
again in the 50s and 60s.

Next wave of low pressure quickly pushes in from the southwest
by early Sunday, with another widespread episode of rain looking
more and more likely. Not sure yet about any severe weather
threat, as that will depend on how far back north the warm front
can make it. A heavy rain threat could materialize regardless,
however.

The system tries to clear the region Monday, but lingering upper
level trough may result in continued showers. Temperatures will
remain cool.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A slow-moving cold front over the Grt Lks will spread showers
and even a possible thunderstorm into the northwest half of
Pennsylvania overnight. Ahead of the front, a moist southeast
flow will yield widespread mvfr cigs across central Pa, with ifr
cigs possible over the higher terrain of central and northern Pa.
In addition, increasing southwest winds aloft, combined with
lighter southeast winds at ground level, may result in llws
across the eastern half of the state overnight.

Expect improving conditions Friday, as winds veer to the
southwest ahead of approaching cold front. Latest SREF prob
charts support many locations rising to vfr by afternoon, with
lingering mvfr cigs over the northern mountains (KBFD) and
Laurel Highlands (KJST).

A broken line of showers and thunderstorms is likely to
accompany the passage of the cold front across eastern Pa during
the afternoon/evening, producing brief reductions in spots.
Otherwise, expect continued improvement into Friday evening, as
a drier northwest flow works in behind the front. Model output
supports a high confidence of vfr conditions over most of
central Pa Friday evening. However, can't rule out lingering
mvfr stratocu over the high terrain from KBFD south to KJST.

.Outlook...

Sat...No sig wx expected.

Sun...Rain/low cigs possible, mainly southern Pa.

Mon...Rain/low cigs possible, especially in the morning.

Tue...AM low cigs/fog possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Lambert
NEAR TERM...DeVoir/Ceru
SHORT TERM...DeVoir/Ceru
LONG TERM...DeVoir/Gartner
AVIATION...Fitzgerald
Hazardous weather outlook, May 9, 3:59 AM EDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EDT Thu May 9 2019

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100800-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
359 AM EDT Thu May 9 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms may produce gusty winds on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-100800-
Warren-McKean-Elk-
359 AM EDT Thu May 9 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A soaking rainfall is expected Thursday night and Friday, with
local amounts in excess of one inch possible. Minor flooding of
poor drainage areas is possible. Scattered thunderstorms may produce
gusty winds on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:41 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
May 10, 3:16 AM EDTAreal Flood AdvisoryCTPCameron, Elk, McKean, Potter3 hr
May 10, 4:37 PM EDTAreal Flood AdvisoryCTPYork20 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.